Hail, Butte
- When
- August 8, 5:42 PM MST to 5:45 PM MST
- Where
- Butte County, Belle Fourche
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.670, -103.870
A severe thunderstorm produced quarter sized hail and 60 mph wind gusts across southern Butte County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced quarter sized hail and 60 mph wind gusts across southern Butte County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 1:10 PM MST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 210 PM MDT SAT AUG 8 2009 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT NOW EAST OF THE ENTIRE CWA...STRETCHING FROM WEST CENTRAL MN TO SOUTH CENTRAL NEB. NORTHWESTERLY SURFACE FLOW IS IN PLACE ACROSS MOST OF THE CWA. UPPER LEVEL ANALYSIS HAS TROF OVER THE NORTHERN ROCKIES REGION...WITH SOUTHWESTERLY FLOW IN PLACE ACROSS THE NORTHERN PLAINS. WATER VAPOR IMAGERY SHOWS SHORTWAVE ENERGY NOW MOVING EAST OF THE CWA. DRY SLOT MOVING ACROSS WESTERN SD AT THIS TIME. KUDX RADAR SHOWING STORMS EXITING SOUTH CENTRAL SD...WITH SHOWERS AND STORMS DEVELOPING ACROSS EASTERN WY...THE BLACK HILLS...AND NORTHWEST SD. OTHER ACTIVITY IS MOVING NORTH AND EAST ACROSS CENTRAL WY AND SOUTHERN MT. HAVE CANCELLED THE SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL SD COUNTIES. UNSETTLED WX WILL CONTINUE ACROSS THE AREA THROUGH SUNDAY AS ADDITIONAL SHORTWAVE ENERGY MOVES THROUGH WITH THE UPPER TROF. SCATTERED SHOWERS AND STORMS CAN BE EXPECTED LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY ACROSS WESTERN AND NORTHERN PORTIONS OF THE CWA. ACTIVITY SHOULD BE MORE ISOLATED TO THE SOUTH AND EAST. THREAT FOR SEVERE STORMS IS VERY MINIMAL...BUT A FEW STRONGER STORMS WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. THIS ACTIVITY WILL LIKELY DISSIPATE SOME LATER THIS EVENING WITH THE LOSS OF HEATING. HOWEVER...A STRONGER WAVE WILL APPROACH THE AREA OVERNIGHT AND BRING A BETTER CHANCE FOR SHOWERS AND STORMS LATE TONIGHT INTO SUNDAY...ESPECIALLY DURING THE MORNING HOURS. AS THE TROF MOVES OVER THE REGION SUNDAY...CHANCES WILL CONTINUE...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE CWA. COOLER AIR WITH THE TROF OVERHEAD WILL ALLOW FOR HIGHS ONLY IN THE 70S FOR MOST LOCATIONS...WITH SOME 60S OVER THE HIGHER HILLS. SHOWERS SHOULD DISSIPATE LATE SUNDAY OR SUNDAY EVENING...WITH DRY AND WARMER WEATHER IN STORE FOR THE FIRST PART OF NEXT WEEK. HIGHS ON MONDAY WILL BE IN THE 80S ACROSS THE PLAINS...70S IN THE HILLS. EXTENDED...BROAD UPPER RIDGE DEVELOPS OVER THE NORTHERN PLAINS EARLY NEXT WEEK...WITH DRY WEATHER AND TEMPERATURES NEAR OR SLIGHTLY ABOVE AVERAGE. HEIGHTS BEGIN TO LOWER TOWARDS THE END OF THE WEEK AS TROF MOVES INTO THE NORTHWESTERN U.S. SOUTHWEST FLOW OVER THE NORTHERN PLAINS MAY RESULT IN SOME ISOLATED THUNDERSTORM ACTIVITY. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT WITH LCL MVFR CIGS/VSBY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 226 PM MDT SAT AUG 8 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 226 PM MDT (326 PM CDT) SAT AUG 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH TONIGHT. THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED. HOWEVER...A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 134 PM MDT SAT AUG 8 2009 SDZ026-028>031-072>074-082030- CENTRAL BLACK HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS- PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN BLACK HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- INCLUDING THE CITIES OF...BLACK HAWK...BOX ELDER... CAPUTA AND CENTER LAKE 134 PM MDT SAT AUG 8 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 133 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED NEAR MOUNT RUSHMORE...OR 6 MILES EAST OF HILL CITY...AND WAS MOVING EAST NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... ROCKERVILLE...HAYWARD AND HISEGA... HERMOSA AND BLACK HAWK... DOWNTOWN RAPID CITY... RAPID VALLEY... RAPID CITY AIRPORT AND ELLSWORTH AFB... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 52 AND 71... CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT SAT AUG 8 2009 SDZ072-073-082200- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- INCLUDING THE CITIES OF...HEREFORD 300 PM MDT SAT AUG 8 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 259 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 17 MILES WEST OF HEREFORD...OR 16 MILES EAST OF DOWNTOWN STURGIS...AND WAS MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... AREAS EAST OF STURGIS... CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 345 PM MDT SAT AUG 8 2009 SDZ012-082245- BUTTE- INCLUDING THE CITIES OF...CASTLE ROCK AND NEWELL 345 PM MDT SAT AUG 8 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 345 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 17 MILES WEST OF CASTLE ROCK...OR 16 MILES NORTH OF DOWNTOWN BELLE FOURCHE...AND WAS MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... CASTLE ROCK... NEWELL... CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 544 PM MDT SAT AUG 8 2009 SDZ001-012-090045- BUTTE-HARDING- INCLUDING THE CITIES OF...CASTLE ROCK 544 PM MDT SAT AUG 8 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 544 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 30 MILES WEST OF CASTLE ROCK...OR 32 MILES NORTH OF DOWNTOWN BELLE FOURCHE...AND WAS MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... CASTLE ROCK... SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 546 PM MDT SAT AUG 8 2009 SDZ012-025-WYZ056-057-071-090045- BUTTE-NORTHEASTERN CROOK-NORTHERN FOOT HILLS-WESTERN CROOK- WYOMING BLACK HILLS- INCLUDING THE CITIES OF...ALADDIN...ALVA...BEULAH AND COLONY 546 PM MDT SAT AUG 8 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 545 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 5 MILES SOUTH OF NEW HAVEN...OR 30 MILES NORTHWEST OF SUNDANCE...AND WAS MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... DEVILS TOWER... HULETT... ALVA... ALADDIN... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 198 AND 207... SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 622 PM MDT SAT AUG 8 2009 SDZ012-025-072-073-WYZ071-090115- BUTTE-NORTHEASTERN CROOK-NORTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- INCLUDING THE CITIES OF...BELLE FOURCHE RESERVOIR... DOWNTOWN BELLE FOURCHE...FRUITDALE AND NEWELL 622 PM MDT SAT AUG 8 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 622 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 7 MILES WEST OF DOWNTOWN BELLE FOURCHE...AND WAS MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... DOWNTOWN BELLE FOURCHE... FRUITDALE AND BELLE FOURCHE RESERVOIR... NISLAND...VALE AND NEWELL... SCHILD
The Rapid City radar (KUDX), 102 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
The combination of large hail and wind gusts to 70 mph damaged crops and property.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179397, 179398, 179399, 179400.